A 37-year-old female, who had a neuroendocrine pancreatic neoplasm, underwent duodeno-cephalo-pancreatectomy. In the 2 years following surgery, she had normal levels of serum chromogranin A (CgA), gastrin and other tumor markers. About 3 years after surgery, owing to the onset of reflux-like dyspeptic symptoms, the patient started treatment with the PPI esomeprazole. During PPI treatment, the patient's serum CgA level rose to more than three times the upper limit of normal, although her gastrin levels remained in the normal range. These findings were interpreted as being suggestive of neuroendocrine tumor relapse.
Thoraco-abdominal CT, In¹¹¹-octreotide total body scan, CT of sella turcica, Tc(99m)-sestamibi neck scan, mutational analysis of chromosome 11q13 (site of multiple endocrine neoplasia type 1 [MEN1] gene). Discontinuation of, and rechallenge with, esomeprazole.
Esomeprazole-induced hyperchromograninemia in the absence of elevated levels of fasting serum gastrin.
Discontinuation of acid-suppressive treatment and continuation of oncologic follow-up.
Esomeprazole-induced hyperchromograninemia in the absence of concomitant hypergastrinemia